Texas, 2024

High Wind in Texas, April 18, 2024

April 18, 2024 · NWS AMA · 1 event in 1 county or zone

Strong northerly winds in the 20 to 30 mph range occurred across the combined Oklahoma and Texas Panhandles on the morning of April 18th, with higher wind gusts occurring behind a frontal passage. At least one wind gust up to 58 mph was measured in the Oklahoma Panhandle with the initial passage of the cold front and another 60mph wind gust occurred near Dumas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong northerly winds in the 20 to 30 mph range occurred across the combined Oklahoma and Texas Panhandles on the morning of April 18th, with higher wind gusts occurring behind a frontal passage. At least one wind gust up to 58 mph was measured in the Oklahoma Panhandle with the initial passage of the cold front and another 60mph wind gust occurred near Dumas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 5:00 AM CST, 1 minute earlier.

Area forecast discussion, Apr 18, 5:00 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
600 AM CDT Thu Apr 18 2024

...New AVIATION...

.SHORT TERM ...
(Today through Friday night)
Issued at 133 AM CDT Thu Apr 18 2024

As of early this morning, latest radar and satellite was seeing a
cold frontal boundary move south out of the Southern Colorado and
Kansas. Given the current location of this front at roughly 1 am,
most models continue to be too slow with the movement speed of
the said front. Given its current speed the front will likely be
over the Oklahoma Panhandles by as late as 2 am with projections
of it reaching Amarillo by 4 am. While no precipitation is
following this frontal boundary, strong northerly winds are. Based
off the latest observations from stations to the north, northerly
winds are likely to reach 20 to 30 mph for a couple of hours with
potential to gust above the 40 mph mark. Secondarily, this front
is also creating a low stratus deck that could see the Panhandles
socket in for the early morning hours. Wind should also slow by
the morning hours with speed closer to 15 to 20 mph by the late
morning. Otherwise, conditions will stay dry but slightly cool for
today with highs mostly in the 60s.

As for Friday, cooler temperatures are expected to hold under a
more zonal upper-level flow pattern with most locations seeing
highs in the 60s once again. However, active weather will look to
start moving in as models start to see a trough push in later that
night bringing a 20% chance of precipitation that only get higher
and more widespread as we head into the overnight and Saturday.

Scoleri

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 133 AM CDT Thu Apr 18 2024

Well below normal temperatures are progged for the combined
Panhandles on Sat, along with some decent PoPs across the southern
Texas Panhandle. Across the northern half of the combined
Panhandles some showers will be possible as well with a little
less confidence at this time. Sunday's high temperatures are
looking to be slightly higher, closer to normal in the upper 50s
to lower 60s. Then come Monday ridging will help bring back
afternoon temperatures in the 80s.

Saturday, increased cloud cover, rain showers, upslope easterly
winds, and surface high pressure are expected to be in the upper
40s to lower 50s, around 20 to 25 degrees below normal for mid
April. The rain showers expected Sat will be due to a shortwave
trough passage with the main lift occurring late Fri into early
Sat. For now, models have the southeastern TX Panhandle favored
for some beneficial rainfall up to half an inch possible. Of
course this will depend on some elevated thunderstorm development.
The majority of the moisture available will be in the lower to mid
levels and could end up just being a drizzle limiting the overall
measurable precip, unless a cap can be overcome tapping into
200-700 J/Kg of MLCAPE Fri night and Saturday. The northwestern
combined Panhandles only has the potential for 0.01" and 0.20" of
measurable rain based on current guidance. PoPs start to decrease
in the late afternoon into early evening with no PoPs expected on
Sun at this time. Once this shortwave exits the area on Sun some
minor ridging aloft will allow for some warmer temperatures to
return Sun afternoon. This next ridge is expected to build even
more over the area on Mon with temperatures in the 80s returning.

Some ridge rider perturbations may potentially bring some
thunderstorms to the northern combined Panhandles Mon night. Have
stayed with NBM PoPs which are less than 20 at this time. After
seeing daytime highs well into the 80s on Mon a surface low
progged to trek across the Panhandles on Tue will bring another
weak cold front and upslope easterly winds that will hold
temperatures back in the 70s on Tue. Lower 70s across the north
and northwestern combined Panhandles. Wed is only looking to be a
couple of degrees warmer on Tue as surface winds return to the
south.

Continued moisture advection into in the area Wed and Wed night is
offering some slight chance PoPs. However, confidence is not very
high at this time as forcing for ascent is may or may not be over
the Panhandles. Will have to monitor for the possibility of
thunderstorms Wed into Thu.

36

&&

.AVIATION...
(12Z TAFS)
Issued at 539 AM CDT Thu Apr 18 2024

The main story will be the gusty winds early on in this 12Z TAF
period. A cold front has just moved through the area bringing
breezy north winds 25 to 35 kts with gusts reaching to 40 kts
plus. There has been a random 50 kt gust at KGUY this morning
shortly before this writing. However, this is not anticipated to
be the norm. By 18Z winds should start to subside to around 15 to
25 kts with gust to 35 kts. Winds will continue to decrease from
there. KGUY this morning is seeing some MVFR CIGs behind this
front but should clear to VFR CIGs by 19Z as well.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  41  63  40 /   0   0   0  70
Beaver OK                  65  37  63  37 /   0   0   0  50
Boise City OK              61  36  65  34 /   0   0   0  50
Borger TX                  69  43  67  41 /   0   0   0  60
Boys Ranch TX              68  41  67  40 /   0   0   0  60
Canyon TX                  68  41  63  39 /   0   0   0  70
Clarendon TX               69  43  61  42 /   0   0   0  70
Dalhart TX                 63  36  67  35 /   0   0   0  50
Guymon OK                  63  36  64  36 /   0   0   0  50
Hereford TX                69  41  66  40 /   0   0   0  70
Lipscomb TX                66  40  63  40 /   0   0   0  60
Pampa TX                   66  41  63  41 /   0   0   0  60
Shamrock TX                69  42  63  41 /   0   0   0  70
Wellington TX              71  43  63  43 /   0   0  10  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....36
AVIATION...36
Hazardous weather outlook, Apr 18, 2:05 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
305 AM CDT Thu Apr 18 2024

OKZ001>003-TXZ001>020-317-182015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
305 AM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible across parts of the area late Friday
night through Saturday evening. If storms form, they are expected
to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 18, 4:23 AM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
523 AM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Non-Tstm Wnd Gst 1 WSW Guymon            36.68N 101.50W
04/18/2024  M58 MPH          Texas              OK   ASOS

            First high wind gust observed at 4:30 AM.
            Last high wind gust observed at 4:35 AM.
            Both were 58 mph.

&&

PAV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moore

When
April 18, 5:01 AM CST to 5:33 AM CST
Where
Moore forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet located at 3 SE Dumas measured multiple wind gusts between 58 and 60 mph during this time period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175384.